Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Suggest the medication for non epileptic seizures? Can extreme violence occur due to seizure?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
What type of medications, if any can be used for non epileptic seizures. Can extreme violence also occur from this type of seizure?
Posted Sat, 19 Oct 2013 in Men's Health
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer:
Nonepileptic seizures do not cause violence.

Detailed Answer:

Welcome to Healthcare Magic!

Non-epileptic seizures are those in which there is no electrical seizure activity in the brain but the symptoms mimic seizures in the form of involuntary movements. These are also called pseudo-seizures and are not associated with violence. They are treated by behavioral measures and not by anticonvulsant medicines. However, from your description, it appears that by this term "non-epileptic seizures", you are referring to episodes of abnormal behaviour which are seizures but not associated with abnormal involuntary movements as typically seen in seizures. These episodes, if accompanied by abnormal electrical activity in the brain, are true seizures and may cause violent activities. They happen because the area of brain that is involved is not the one that controls for body movements but controls other things like thoughts. They are treated with anticonvulsant medicines.

If I have understood correctly and it is the second type that you meant, then one must first be sure that the abnormal behavior is not due to mental illness, but is indeed a seizure. From the description you have given, it appears that he is hallucinating. Although this may happen in temporal lobe seizures as well, but when it is due to seizures, the person behaves normally the rest of the time. Also, in people with temporal lobe seizures, the brain imaging tests like CT and MRI often are able to detect abnormalities in the temporal lobes. Since he is also disturbed and aggressive at other times, has social disinhibition and sleep difficulty as well, I feel that these symptoms are not due to seizures, but due to mental illness. These will improve with medications that alter behavior, some of which he is already taking as you mentioned.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor